Colorado, 2014

Damaging Wind in Colorado, August 23, 2014

August 23, 2014 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 61 mph near Fort Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 61 mph near Fort Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 8:52 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 8:52 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
952 AM MDT SAT AUG 23 2014

.UPDATE...
ISSUED AT 913 AM MDT SAT AUG 23 2014

PRECIPITATION AND LOWERED CEILINGS ARE PROGRESSING THROUGH WESTERN
COLORADO ON THE FRONT END OF THE INCOMING TROUGH THAT IS PROGGED
TO MOVE THROUGH THE AREA THIS AFTERNOON. MAIN IMPACTS WILL BE TO
THE MOUNTAINS AND NORTHERN FOOTHILLS AS IT PROGRESSES INTO
NORTHEAST COLORADO BY THE EARLY EVENING. OVER THE NORTHEAST
PORTION THERE IS POTENTIAL FOR INCREASED WIND GUSTS AND LARGER
HAIL DUE TO THE INCREASED CAPE VALUES AND QG ASCENT. DO NOT SEE A
REASON TO CHANGE CURRENT POPS AND WEATHER IN GRIDS AT THIS TIME.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 319 AM MDT SAT AUG 23 2014

A RATHER STG UPPER LEVEL TROUGH WILL MOVE ACROSS THE NRN ROCKIES
THRU TONIGHT WITH COLORADO BEING ON THE SRN EDGE OF THE TROUGH.
MEANWHILE AN UPPER LEVEL JET WILL REMAIN ACROSS NRN PORTIONS OF THE
AREA THRU THIS EVENING WITH SOME POTENTIAL VORTICITY IN THE MID TO
UPPER LEVELS.  THUS SHOULD SEE A GOOD CHC OF SHOWERS AND TSTMS IN
THE MTNS LATER THIS MORNING INTO THE AFTN HOURS.  OVER NERN CO LOW
LVL MOISTURE WILL MIX OUT SOME THRU THE DAY EXCEPT OVER THE FAR
NERN PLAINS.  CAPES WILL RANGE FM 500-1000 J/KG ALONG THE FRONT
RANGE WHILE OVER THE FAR NERN PLAINS VALES WILL BE ABOVE 1500 J/KG.
AS OUTFLOW BOUNDARIES FM CONVECTION OVER THE HIGHER TERRAIN MOVE
ACROSS BY EARLY TO MID AFTN EXPECT SCT TSTMS TO DVLP ALONG THE
FRONT RANGE AND THEN MOVE RATHER QUICKLY ACROSS THE PLAINS FM
LATE AFTN INTO THE EARLY EVENING HOURS. WITH RATHER STG MID LVL
FLOW A FEW STORMS COULD PRODUCE WIND GUSTS UP TO 60 MPH. OVER THE
FAR NERN PLAINS WHERE CAPES WILL BE BETTER SOME MARGINAL LARGE
HAIL COULD OCCUR AS WELL. AS FOR HIGHS WILL KEEP READINGS MOSTLY
IN THE LOWER TO MID 80S ACROSS NERN CO.

BY THIS EVENING AS DRIER AIR BEGINS TO SPREAD INTO THE MTNS PRECIP
SHOULD GRADUALLY DECREASE OVER THE HIGHER TERRAIN.  OVER NERN CO
PCPN CHANCES SHOULD END BY EARLY EVENING ALONG THE FRONT RANGE AND
THEN BY MIDNIGHT OVER THE FAR NERN CORNER.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 319 AM MDT SAT AUG 23 2014

SUNDAY AND SUNDAY NIGHT...THE FLOW ALOFT REMAIN SOUTHWESTERLY.
ENOUGH SUBTROPICAL MOISTURE WILL BE AROUND VIA THE GFS/ECMWF
MODELS TO KEEP A CHANCE OF TSTMS IN THE AFTN/EVNG. THE BEST CHC
WL BE OVER THE MOUNTAINS. ON MONDAY...THE NEXT SYSTEM WILL
APPROACH CO FM THE NORTHWEST...WITH A SOUTHWESTERLY FLOW AHEAD OF
IT. THUNDERSTORMS WILL AGAIN DEVELOP OVER THE CWFA MONDAY
AFTN/EVNG WITH THE TROUGH ITSELF STILL OVER SRN ID/NRN UT BY 12Z
TUESDAY. THE ECMWF/NAM ARE SLOWER THAN THE MORE PROGRESSIVE GFS
WHICH MAINTAINS AN OPEN WAVE TROUGH...THE NAM DRIVES A CLOSED
CIRCULATION INTO NORTHERN CA. THE ECMWF IS THE COMPROMISE
MDL...IT CLOSES THE UPPER LOW BUT STILL SHIFTS IT EASTWARD ACROSS
COLORADO...BUT SLOWER...TUESDAY INTO WEDNESDAY. WL FOLLOW THIS
PLAN FOR NOW AT BUMP THE POPS UPWARD FOR TUESDAY NIGHT AND
WEDNESDAY. THURSDAY AND FRIDAY...WL CONTINUE WITH THE TREND OF
DRIER AND WARMER WITH A RIDGE PROGGED TO BUILD OVER THE WESTERN
U.S.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 913 AM MDT SAT AUG 23 2014

EXPECT VFR CONDITIONS PRIOR TO 21Z WHEN THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE THROUGH THE LATE AFTERNOON UNTIL 01Z. EXPECT
LIGHT TO BRIEF MODERATE RAINSHOWERS WITH POTENTIAL FOR LIGHTING.
MAIN IMPACTS WILL BE FROM WIND AND LOWERED CEILINGS THROUGH THE
TEMPO PERIOD. THERE WILL BE NORTHWEST WINDS BEHIND THE TROUGH WITH
DRAINAGE RETURNING BY 7Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BOWEN
SHORT TERM...RPK
LONG TERM...COOPER
AVIATION...BOWEN
Hazardous weather outlook, Aug 23, 9:33 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1033 AM MDT SAT AUG 23 2014

COZ030>051-241645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1033 AM MDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS WITH A CHANCE OF THUNDERSTORMS OVER NORTHEAST COLORADO
THIS AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL PRODUCE BRIEF
HEAVY RAIN AND GUSTY WINDS. OVER FAR NORTHEAST COLORADO AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH
AND HAIL TO ONE INCH IN DIAMETER.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
THIS EVENING AS DRIER AIR SPREADS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL REMAIN UNSETTLED SUNDAY THROUGH WEDNESDAY. ON SUNDAY IT
WILL BE RELATIVELY COOL WITH A CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS SUNDAY AFTERNOON AND EVENING...WITH A LESSER CHANCE
ACROSS THE NORTHEAST PLAINS. IT WILL BE A LITTLE DRIER ON MONDAY
WITH TEMPERATURES STILL HOVERING NEAR 80. THE NEXT STORM SYSTEM
WILL BRING COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION LATE MONDAY NIGHT THROUGH TUESDAY
NIGHT. IT WILL REMAIN COOL ON WEDNESDAY WITH A LESSER CHANCE OF
THUNDERSTORMS. A RIDGE BUILDING OVER THE WEST WILL BRING DRIER AND
WARMER WEATHER BACK INTO THE AREA FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
August 23, 1:15 PM MST
Where
Larimer County, 0.53 mi E of Ft Collins/Loveland
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -105.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538236.